Iowa, 2010

Flood in Iowa, June 11 to 16, 2010

June 11 to 16, 2010 · NWS OAX · 1 event in 1 county or zone

S. pushed a cold front into central Nebraska during the overnight hours of June 11th and 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level trough over the western U.S. pushed a cold front into central Nebraska during the overnight hours of June 11th and 12th. This system brought scattered heavy-rain producing thunderstorms to eastern Nebraska and western Iowa which produced some flooding. Additional heavy rain that fell on June 13th in western Iowa caused even more flooding or prolonged ongoing flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 2:26 AM CST, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 11, 2:26 AM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 AM CDT FRI JUN 11 2010

.DISCUSSION...
MAIN CONCERNS ARE CURRENT FLOODING AND THE FLOOD POTENTIAL THROUGH
TONIGHT. CURRENT MCS WILL CONTINUE TO AFFECT PARTS OF THE AREA.
THIS SHOULD DECREASE AS THE LOW LEVEL JET WEAKENS THIS MORNING.
QUESTION THEN BECOMES WHETHER OR NOT THERE WILL BE REDEVELOPMENT
TODAY OR IF IT WILL HOLD OFF UNTIL TONIGHT. 4 KM WRF-NMM DEVELOPS
STORMS FARTHER SOUTH LATE THIS AFTERNOON AND EVENING COMPARED TO
WHERE STORMS ARE NOW. THAT WOULD BE GOOD NEWS...EXCEPT STORMS WILL
PROBABLY EXPAND NORTH OVERNIGHT. WILL LET THE CURRENT FLASH FLOOD
WATCH STAY WHERE IT IS NOW AND THE DAY SHIFT WILL NEED TO EVALUATE.

HAVE HIGHEST POPS ACROSS THE SOUTHERN PARTS OF OUR AREA FOR THIS
EVENING...THEN CENTRAL AND NORTHERN AREAS OVERNIGHT. SOUTHERN AREAS
CAN TAKE MORE RAIN...BUT AREAS ALONG AND NORTH OF A LINE FROM ABOUT
DAVID CITY TO OMAHA CAN NOT. MIGHT NEED ANOTHER FLASH FLOOD WATCH
FOR TONIGHT PERIOD BUT WILL NOT ISSUE AT THIS TIME. ATMOSPHERE
WILL REMAIN VERY MOIST...WITH PRECIPITABLE WATER VALUES OF 1.50
TO 2.00 INCHES INTO SATURDAY. FRONTAL BOUNDARY WILL REMAIN IN
THE AREA THE NEXT FEW DAYS...SO KEPT POPS GOING.

MODELS SUGGEST LOWER CHANCES BY MONDAY NIGHT AND TUESDAY WITH
ACTIVITY SHIFTING TO THE SOUTH. THERE IS STILL QUITE A BIT OF
UNCERTAINTY FARTHER OUT...SO DID NOT MAKE MANY CHANGES BEYOND
ABOUT TUESDAY.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SCT TSTMS WL BE MAIN CONCERN AT TAF SITES IN THE NEAR TERM. MVFR
CIGS HAVE ROLLED ACROSS ALL SITES WITH A FEW IFR CONDITIONS FLOATING
AROUND. IFR CONDITIONS EXPECTED IN +TSRA. VARIABLE CLOUDINESS
EXPECTED THROUGHOUT THE REMAINDER OF THE TAF PD WITH ADDITIONAL TSTM
DEVELOPMENT LATER.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NEZ011-012-
     015>018-030>034-042>045-050>052.

IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ043-055.

&&

SHORT TERM...MILLER
AVIATION...KERN
Hazardous weather outlook, Jun 11, 10:21 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 AM CDT FRI JUN 11 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1121 AM CDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING OF VARIOUS CREEKS AND STREAMS WILL CONTINUE THROUGH
TONIGHT FOR PORTIONS OF EASTERN NEBRASKA. FLOODING ALONG PORTIONS
OF THE MISSOURI...ELKHORN...AND PLATTE RIVERS IS EXPECTED TO
CONTINUE THROUGH TOMORROW.

THERE IS A SMALL CHANCE THAT ISOLATED THUNDERSTORMS COULD DEVELOP
THIS AFTERNOON...WITH A HIGHER CHANCE FOR DEVELOPMENT THIS EVENING
AND TONIGHT. INITIAL STORM DEVELOPMENT SHOULD BE CENTERED ACROSS
SOUTHEAST NEBRASKA WHERE A FRONTAL BOUNDARY WILL PUSH NORTH INTO
THE AREA THIS EVENING. STORM DEVELOPMENT SHOULD EXPAND NORTH AND
EAST OVERNIGHT AS THE SURFACE LOW OVER WESTERN KANSAS PUSHES
NORTHEAST FORCING THE BOUNDARY ACROSS CENTRAL AND EASTERN NEBRASKA.
SOME SEVERE STORMS WILL BE POSSIBLE AS MOIST UNSTABLE AIR
CONTINUES TO ADVECT INTO THE REGION. DAMAGING WINDS AND HAIL WILL
BE THE PRIMARY CONCERNS. THE THREAT FOR HEAVY RAIN IS ALSO
HIGH...AND SHOULD RAIN OCCUR IN ALREADY SATURATED AREAS FROM
PREVIOUS RAIN FALL...WIDESPREAD FLOODING COULD CONTINUE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND INTO
MONDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE SATURDAY AND SATURDAY
NIGHT...MAINLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
DAMAGING WINDS AND HAIL SHOULD BE THE MAIN HAZARDS...BUT LOCALLY
HEAVY RAIN AND FLOODING MAY BE POSSIBLE.

THE CHANCE FOR THUNDERSTORMS APPEARS LOW TUESDAY INTO WEDNESDAY...
BUT STORMS COULD DEVELOP LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
ANY SEVERE WEATHER REPORTS...REPORTS OF FLOODING OR RAINFALL AMOUNTS
OF OVER TWO INCHES WILL BE APPRECIATED.

KURTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
June 11, 12:00 PM CST to June 16, 10:30 AM CST
Where
Fremont County, Hamburg to 0.52 mi W of Riverton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.600, -95.650

Heavy rain prior to and after June 11 caused flooding of the Nishnabotna River in southwest Iowa. The river near Hamburg crested at almost 27 feet around midnight CDT on June 15. Flood stage is 23 feet. The river near Hamburg was above flood stage from the early afternoon of June 11 until the late morning of June 16th. Levees near town protected significant damage, but some agricultural lowlands near the river were flooded as were some other places near town.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233947.